Alert archive / New York / Special Weather Statements in 2023
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 6, 2023, 10:12 PM EDT for Genesee County, Niagara County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2023, 10:12 PM EDT (02:12 UTC)
- Expired
- Aug 6, 2023, 11:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Buffalo, NY
Counties Genesee County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 17 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WWUS81 KBUF 070212
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1012 PM EDT Sun Aug 6 2023
NYZ001-002-010>012-070315-
Wyoming-Orleans-Genesee-Niagara-Northern Erie-
1012 PM EDT Sun Aug 6 2023
...SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHWESTERN
WYOMING...NORTHEASTERN ERIE...SOUTHEASTERN NIAGARA...SOUTHWESTERN
ORLEANS AND GENESEE COUNTIES...
At 1008 PM EDT, showers with moderate to heavy rain were located
from Cheektowaga and Depew to Attica and Varysburg, moving to the
north at 10 mph.
Locations impacted include...
Buffalo, Cheektowaga, Clarence, Lockport, Batavia, Depew, Amherst,
Lancaster, Williamsville, Darien Lakes State Park, Pendleton,
Marilla, Pembroke, Bennington, and Akron.
This includes Interstate 90 between exits 48 and 52A.
Brief torrential rainfall is occurring with these showers which may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 4329 7881 4313 7805 4270 7826 4277 7846
4278 7846 4278 7850 4291 7889
TIME...MOT...LOC 0208Z 050DEG 4KT 4294 7869
$$
JLAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 8:08 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 6, 8:08 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
808 PM EDT Sun Aug 6 2023
.SYNOPSIS...
Low pressure will very slowly track across the eastern Great Lakes
through Monday night before exiting into New England on Tuesday.
This will usher in a period of unsettled weather, with several
rounds of showers and thunderstorms. Some of these storms will
have the potential to produce gusty winds and heavy rainfall.
High pressure will bring a return to fair weather on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Regional radar shows clusters of showers with mostly light to
moderate rain lifting across western NY. These are just ahead
of warm front that is just beginning to sneak into far southwest
NYS.
By far majority of the instability that was built up during the
afternoon extends to southwest of warm front. The boundary with
increasing instability advecting in from the southwest will still
need to be watched. Thus far though, strongest cluster of storms is
crossing CLE area into northeast Ohio ahead of leading pre-frontal
trough and where SBCAPE spiked up to 2000J/kg.
We'll be dealing with showers and some thunderstorms spreading from
western NY to the east as the warm front slowly lifts across.
Initially there will be sufficient instability moving in from the
southwest to support risk of an isolated strong thunderstorms, but
as it gets later in the night SB CAPES drop off over land and there
is not much elevated CAPE either so the overall risk for
thunderstorms should diminish.
After the front lifts through, far Western NY will break into the
warm sector late tonight, leaving mainly rain-free weather.
Remaining low moisture may result in some fog across the Western
Southern Tier, especially across higher terrain. Lows will mainly be
in the mid 60s to around 70, except in the lower 60s east of Lake
Ontario.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
An anomalously deep trough, for early August standards is centered
over Iowa while a secondary shortwave trough is centered over Lake
Michigan this afternoon. These troughs will move toward the Great
Lakes region, eventually becoming a larger trough centered over the
Ohio Valley by Monday morning. At the surface, there are two surface
reflections that will move east and merge over southern Ontario and
Lake Erie Monday.
A 25kt low-level jet will be moving from southwest to northeast
across the region Monday morning. Showers with embedded
thunderstorms will be stretched from Lake Ontario to central NY
Monday morning. Guidance depicts a wide swath of showers so expect
most places to measure as this area of showers moves into the
eastern Lake Ontario region through early afternoon. Some showers
could be moderate to heavy, however they will be moving so
initially, hydro concerns are low.
The initial push of moisture and warm air will put western NY into
the warm sector Monday. Cloud cover could be an issue with
destabilization in the morning, but forecasts show SBCAPE of 500-
1000J/Kg will be likely Monday afternoon. As previously mentioned,
the two surface lows to the west will merge near southern
Ontario/Lake Erie Monday and will be associated with a trailing cold
front. Model guidance depicts a pre-frontal trough ahead of the cold
front over Ohio Monday morning. This will likely be the first focus
of convective initiation as this feature moves north across western
NY Monday afternoon. The wind field will increase as a strong mid-
level jet moves around the base of the trough Monday afternoon. Due
to the closer proximity to the mid-level trough, the eastern Great
Lakes region is on the north of the greater wind speeds, maximized
across the central Appalachians. That being said, isolated to
scattered severe thunderstorms are possible across western NY with
the focus from the western Southern Tier into the western Finger
Lakes region Monday afternoon. Main hazards are damaging winds and
large hail. Heavy rain from increasing PWATs and small MBE vectors
may pose a risk for localized flooding. High temperatures will reach
the upper 70s to low 80s across western NY to the low to mid 70s
east of Lake Ontario.
The main cold front will remain west of the region most of Monday
night as the surface low moves into the Lake Ontario region.
Initially, convection from Monday afternoon will continue to move
northeast across the forecast area through Monday evening.
Additional showers and thunderstorms are possible across western NY
behind the initial activity, however the region may be 'worked over'
resulting in less of a severe threat overnight. The eastern Lake
Ontario region will become entrenched in the warm sector overnight
resulting in the potential for isolated to scattered severe storms
with heavy downpours and the chance of localized flooding. Mild and
muggy Monday night with lows ranging in the 60s.
The cold front will slowly cross the region Tuesday. Due to the
slower speed of the front, some destabilization will occur but
instability forecasts are weak so severe threat is low at this time.
Further west, showers will taper off from west to east, however
clouds will linger through the day. Breezy Tuesday with strong (for
summer) southwest winds especially near the lakeshores. Gusts up to
30mph are possible. Highs will reach the low to mid 70s Tuesday.
Showers will end east of Lake Ontario Tuesday night. Low
temperatures will fall to the mid to upper 50s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Generally a dry start to the long term period for Wednesday with a
ridge moving into the region and high pressure over the mid-Atlantic
coast. There will be the potential for a few instability
showers/storms with daytime heating, but guidance is still a bit
split on that potential. A weak warm front should shift north across
the area Wednesday night, which may cause a few showers/storms to
develop.
A cold front will approach the area on Thursday and cross Thursday
night into early Friday morning with showers and thunderstorms ahead
of and along it. Shower potential for Thursday will increase through
the day as the front approaches with a trough out ahead of it.
Rainfall with some of the showers and storms could be at least
moderately heavy as PWats so far look to increase above 1.50".
Guidance remains split on rainfall amounts. Most of the models have
a secondary sfc low and potent shortwave track south of the area
along the front, increasing the rainfall amounts well to the south,
While some other guidance pulls these features north more over the
forecast area. Thursday could turn into a wetter day than what is
currently expected. Showers should taper off from west to east
behind the passing cold front before daybreak on Friday for most of
the area.
Zonal flow to weak ridging on Friday will provide some dry time
through the evening on Friday.
The chance for showers and storms will start to increase through the
night on Friday night and into the day on Saturday. This will occur
as an area of low pressure and frontal system track toward and then
across WNY and north central NY. Steadier showers will taper off
through the day on Sunday, but with a trough over the region and
cool temps aloft some diurnally driven showers/storms could re-
develop.
Temperatures for the long term period will generally be within a few
degrees of normal.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A warm front associated with low pressure across lower Michigan will
move into Western NY late this evening before moving across the area
tonight. Showers and a chance of thunderstorms will move through
western NY through this evening with another potential round coming
in after midnight. The showers and a chance of thunder will spread
across the Finger Lakes and to the North Country later tonight, well
after 06z. Cigs will mainly be VFR or MVFR with better chance of
MVFR later tonight. Areas of IFR from lower cigs will be possible
later tonight across higher terrain including KJHW.
Expect a brief dry slot Monday morning, but then showers and
thunderstorms will become more widespread during the afternoon.
Expect a mix of MVFR/VFR flight conditions with only scattered
showers Monday morning. Areas of IFR in locally heavy rain from
thunderstorms Monday afternoon. Some storms also could produce
strong gusty winds.
Outlook...
Monday night...VFR/MVFR. Showers with a chance of thunderstorms.
Some storms could produce strong winds and heavy rainfall.
Tuesday...VFR/MVFR. Showers and thunderstorms likely.
Wednesday...VFR.
Thursday...VFR with scattered showers and thunderstorms.
Friday...VFR.
&&
.MARINE...
ENE winds 15 to 20 knots, results in Small Craft Advisory in place
until after midnight for south shore of Lake Ontario from the Lower
Niagara River to Sodus Bay and also into the evening for the lower
Niagara River.
There will also be the potential for showers and some thunderstorms
as a warm front enters the Lower Great Lakes this evening.
Thunderstorms may produce strong gusty winds Monday and Monday
night, which could result in localized higher wave action.
Winds will increase late Monday night through Tuesday night as a
wave of low pressure moves by. Winds are likely to reach small
craft criteria at times.
Winds and wave action will result in dangerous swimming conditions
from Niagara County to Monroe County this evening before winds shift
southeast later tonight. Potential for dangerous swimming conditions
again in all or most of our nearshore waters on Tuesday into Tuesday
night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 2 AM EDT Monday for NYZ001>003.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LOZ030.
Small Craft Advisory until 2 AM EDT Monday for LOZ042-043.
&&
SYNOPSIS...Apffel
NEAR TERM...Apffel/JLA
SHORT TERM...HSK
LONG TERM...SW
AVIATION...Apffel/JLA
MARINE...AR/Apffel/JLAHazardous weather outlook, Aug 6, 6:57 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 657 PM EDT Sun Aug 6 2023 NYZ004>008-010>014-019>021-085-072300- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 657 PM EDT Sun Aug 6 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are possible Monday through Tuesday. Some of these storms could produce strong gusty winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-072300- Niagara-Orleans-Monroe- 657 PM EDT Sun Aug 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are possible Monday through Tuesday. Some of these storms could produce strong gusty winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-072300- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 657 PM EDT Sun Aug 6 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are possible Monday through Tuesday. Some of these storms could produce strong gusty winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Aug 6, 6:32 PM EDT, 3 hours 40 minutes before
Special Weather Statement National Weather Service Buffalo NY 632 PM EDT Sun Aug 6 2023 NYZ019>021-062330- Chautauqua-Cattaraugus-Allegany- 632 PM EDT Sun Aug 6 2023 ...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT CATTARAUGUS...SOUTHEASTERN CHAUTAUQUA AND SOUTHERN ALLEGANY COUNTIES... At 631 PM EDT, showers with heavy downpours were located along a line extending from near Frewsburg to near Cherry Springs State Park. Movement was northeast at 25 mph. Locations impacted include... Olean, Salamanca, Wellsville, Allegany State Park, Alfred, Allegany, Cuba, Weston Mills, Frewsburg, St. Bonaventure, Whitesville, Hinsdale, Friendship, Great Valley, New Albion, Conewango, Scio, Ellington, Leon, and Carrollton. This includes Interstate 86 between exits 14 and 30. Torrential rainfall with these storms may lead to localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4200 7922 4235 7909 4224 7774 4200 7775 TIME...MOT...LOC 2231Z 230DEG 22KT 4204 7904 4170 7790 JLA
Special weather statement, Aug 6, 10:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1012 PM EDT Sun Aug 6 2023
NYZ001-002-010>012-070315-
Wyoming-Orleans-Genesee-Niagara-Northern Erie-
1012 PM EDT Sun Aug 6 2023
...SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHWESTERN
WYOMING...NORTHEASTERN ERIE...SOUTHEASTERN NIAGARA...SOUTHWESTERN
ORLEANS AND GENESEE COUNTIES...
At 1008 PM EDT, showers with moderate to heavy rain were located
from Cheektowaga and Depew to Attica and Varysburg, moving to the
north at 10 mph.
Locations impacted include...
Buffalo, Cheektowaga, Clarence, Lockport, Batavia, Depew, Amherst,
Lancaster, Williamsville, Darien Lakes State Park, Pendleton,
Marilla, Pembroke, Bennington, and Akron.
This includes Interstate 90 between exits 48 and 52A.
Brief torrential rainfall is occurring with these showers which may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 4329 7881 4313 7805 4270 7826 4277 7846
4278 7846 4278 7850 4291 7889
TIME...MOT...LOC 0208Z 050DEG 4KT 4294 7869
JLAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:37 AM EDT | Small Craft Advisory | BUF | 41 hr | |
| Aug 7, 1:42 PM EDT | Special Weather Statement | BUF | Erie, Genesee, Wyoming | 33 min |
| Aug 7, 2:12 PM EDT | Special Marine Warning | BUF | 93 min | |
| Aug 7, 2:13 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 47 min |
| Aug 7, 2:37 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 7, 2:39 PM EDT | Special Weather Statement | BUF | Monroe, Wayne | 51 min |
| Aug 7, 2:56 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 34 min |
| Aug 7, 3:16 PM EDT | Special Weather Statement | BUF | Oswego | 44 min |
| Aug 7, 3:28 PM EDT | Special Marine Warning | BUF | 62 min | |
| Aug 7, 3:59 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 46 min |
| Aug 7, 4:07 PM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more | 30 hr |
| Aug 7, 4:19 PM EDT | Special Marine Warning | BUF | 41 min | |
| Aug 7, 4:36 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 39 min |
| Aug 7, 4:45 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 45 min |
| Aug 7, 4:49 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 26 min |
| Aug 7, 4:58 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Oswego, Wayne | 62 min |
| Aug 7, 5:04 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 7, 5:18 PM EDT | Special Weather Statement | BUF | Jefferson | 42 min |
| Aug 7, 5:26 PM EDT | Special Weather Statement | BUF | Lewis | 49 min |
| Aug 7, 5:35 PM EDT | Special Marine Warning | BUF | 55 min | |
| Aug 7, 5:59 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 61 min |
| Aug 7, 6:19 PM EDT | Tornado Warning | BUF | Jefferson, Lewis | 25 min |
| Aug 7, 6:51 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 54 min |
| Aug 7, 6:57 PM EDT | Tornado Warning | BUF | Jefferson, Lewis, Oswego | 33 min |
| Aug 7, 7:29 PM EDT | Tornado Warning | BUF | Lewis | 23 min |
| Aug 7, 7:56 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 64 min |
Nearby
Special Weather Statements in New York, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.